Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 192, NWS Austin/San Antonio, TX

November 23, 2004Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Nov 23, 2004, 8:51 AM CST for Travis County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 8:51 AM CST (14:51 UTC)
Expired
Nov 23, 2004, 9:45 AM CST
In force
54 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Travis County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 8:45 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.9 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1924 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1924 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 231451
SVREWX
TXC453-231545-
/X.NEW.KEWX.SV.W.0024.041123T1451Z-041123T1545Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
851 AM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  TRAVIS

* UNTIL 945 AM CST

* AT 853 AM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR ONION CREEK...AND MOVING NORTHEAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE TANGLEWOOD FOREST...
  BERGSTROM...ROLLINGWOOD...WEST LAKE HILLS AND AUSTIN.

LAT...LON 3023 9795 3007 9771 3033 9754 3043 9785

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 3:25 AM CST, 5 hours 26 minutes earlier.

Area forecast discussion, Nov 23, 3:25 AM CST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 AM CST TUE NOV 23 2004

.DISCUSSION...
WE ARE NOW HEADING INTO THE LAST PART OF THIS PROLONGED RAIN AND
SEVERE EL NINO EVENT WITH ACTIVITY DEVELOPING IN TWO AREAS. STORMS
OVER CENTRAL SECTIONS ARE A RESULT OF LOW LEVEL ISENTROPIC LIFT
WHILE ACTIVITY IN SW TX HAS FORMED IN ADVANCE OF AN UPPER LOW
APPROACHING FROM WRN NM. GFS WILL BE MODEL OF CHOICE TODAY...THOUGH
THE TRACK OF THE LOW IS NE AND A BIT FASTER THAN GFS.

EXPECTING STORMS IN CENTRAL SECTIONS TO CONTINUE THROUGH MORNING AS
COLD FRONT MOVES ACROSS SWRN TX. FRONT WILL ARRIVE IN SC TX BY
EARLY AFTN AND CROSS BY EARLY EVENING.  HAVE EXTENDED FF WATCH FOR
ERN HALF OF AREA TO 6 PM AS THE SLIGHT TURN OF THIS UPPER LOW TO THE
NE WILL DELAY ARRIVAL OF COLD FRONT A FEW HOURS. STORMS ALONG AND IN
ADVANCE OF FRONT THIS AFTN WILL TAKE ADVANTAGE OF PWAT VALUES 1.2
WEST TO 1.6 EAST...POSITION UNDER LEFT FRONT OF STRONG H2 JET...AND
CAPES FROM 2500 TO 3000 TO PRODUCE BOTH HEAVY RAIN AND SEVERE THREAT.
FORECAST SOUNDINGS INDICATE ENOUGHG TURNING IN LOW LEVELS AND SPEED
SHEAR ALOFT TO BUILD SUPERCELLS. WILL MENTION HEAVY RAIN THROUGH THE
DAY AND SEVERE THIS AFTN. ISOLATED TORNADOES ARE POSSIBLE THIS AFTN.

STORMS SHOULD EXIT SERN COUNTIES BY EARLY EVENING AS DRIER...COOLER
AIR ENTERS FROM NW. COLDER AIR ARRIVES LATE TONITE AND TOMORROW
MORNING. THIS WILL BE A BIG CHANGE IN AIRMASS...WITH LOWS ON THU
AND FRI MORNING IN THE 30S AND 40S.

EXTENDED FORECAST INDICATES RAIN-FREE CONDITIONS THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              72  50  62  36 /  80  10   0   0
AUSTIN BERGSTROM INTL AIRPORT  72  48  62  35 /  80  10   0   0
DEL RIO INTL AIRPORT           74  48  65  37 /  50   0   0   0
SAN ANTONIO INTL AIRPORT       75  48  62  37 /  80  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVY ALONG/EAST OF IH35 THRU 8 AM.
FFA ERN HILL COUNTRY AND ALONG/EAST OF IH35 THRU 6 PM.

&&

09/04
Hazardous weather outlook, Nov 23, 6:00 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CST TUE NOV 23 2004

TXZ171>173-183>194-202>209-217>225-228-241200-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
600 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING
ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE.

THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH
CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE.

THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL
MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE
THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE
STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 8:39 PM CSTFlash Flood WarningEWXLavaca3 hr
Nov 23, 9:19 AM CSTFlash Flood WarningEWXBlanco, Burnet, Hays, Travis, Williamson4 hr
Nov 23, 9:33 AM CSTFlash Flood WarningEWXBexar, Comal, Kendall4 hr
Nov 23, 9:44 AM CSTTornado WarningEWXTravis31 min
Nov 23, 10:01 AM CSTSevere Thunderstorm WarningEWXComal59 min
Nov 23, 10:09 AM CSTSevere Thunderstorm WarningEWXWilliamson66 min
Nov 23, 10:23 AM CSTSevere Thunderstorm WarningEWXHays67 min
Nov 23, 10:38 AM CSTTornado WarningEWXWilliamson22 min
Nov 23, 10:59 AM CSTTornado WarningEWXWilliamson16 min
Nov 23, 11:20 AM CSTSevere Thunderstorm WarningEWXCaldwell55 min
Nov 23, 11:26 AM CSTSevere Thunderstorm WarningEWXTravis34 min
Nov 23, 11:41 AM CSTSevere Thunderstorm WarningEWXBastrop64 min
Nov 23, 1:04 PM CSTSevere Thunderstorm WarningEWXFayette56 min
Nov 23, 1:09 PM CSTTornado WarningEWXFayette36 min
Nov 23, 1:38 PM CSTTornado WarningEWXFayette52 min
Nov 23, 3:01 PM CSTSevere Thunderstorm WarningEWXMaverick74 min
Nov 23, 3:36 PM CSTTornado WarningEWXMaverick24 min
Nov 23, 3:58 PM CSTTornado WarningEWXMaverick, Zavala62 min
Nov 23, 4:23 PM CSTSevere Thunderstorm WarningEWXWilliamson67 min
Nov 23, 4:25 PM CSTSevere Thunderstorm WarningEWXGillespie65 min
Nov 23, 4:42 PM CSTSevere Thunderstorm WarningEWXLlano63 min
Nov 23, 4:58 PM CSTTornado WarningEWXZavala32 min
Nov 23, 5:08 PM CSTTornado WarningEWXMaverick37 min
Nov 23, 5:17 PM CSTTornado WarningEWXFrio58 min
Nov 23, 5:28 PM CSTSevere Thunderstorm WarningEWXZavala62 min
Nov 23, 5:32 PM CSTTornado WarningEWXZavala58 min
Nov 23, 5:36 PM CSTSevere Thunderstorm WarningEWXBurnet54 min
Nov 23, 5:51 PM CSTTornado WarningEWXBurnet54 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.